Inside Look at Tysabri Infusions
July 22, 2016 10 CommentsCategory: MS
Tags: infusions, medication, tysabri
I don’t know about you but I was curious what it actually was like to get an infusion. Would it be painful? Uncomfortable? How would my body react? I just finished another infusion on Friday and I have to say that at first it seems scary and intimidating but just like anything else, it becomes a part of your routine. You get numb to the idea that there’s anything strange about an aggressive medication routinely going into you and it all just becomes part of your new normal.
Friday’s are my infusions days and I head over to Rush University Medical Center first thing in the morning. It takes a few hours so I choose to start early so I can spend the rest of the day with my daughter. The routine is always the same: you take a mandated pregnancy test first (clearly not medication for a baby!), and then get your vitals and temperature taken. Then, you’re given an IV to start the process. You’re actually not allowed to begin the infusion until at least one doctor is in the office in case of a reaction or emergency. The medication is given for about 1 – 1 1/2 hours, and then you’re required to be monitored for 1 hour since reactions are common.
The first time I did it I wanted Bill to be with me so he arranged to come along. However, I didn’t realize that it was a quarantined space and only those getting the treatment and nurses could be there. Apparently there are also privacy laws that also need to be abided.
The room is pretty stark and cold and includes several big chairs for patients getting infusions. At any given time you’re surrounded by up to 8 other patients who are also getting the same medication. In the real world, you wouldn’t necessary know if the person next to you has MS since its a neurological disease but when you enter the medication room, it’s a given that everyone has it.
I have to say it’s a scary reality seeing others in a similar position – most of whom are older and some of whom have a physical disability due to the disease. I’m always the youngest by far and can’t help but feel like I don’t fit in. I don’t want to be categorized as someone with a disability but when I’m there, that’s how I feel.
Luckily I have yet to have a serious negative reaction to the medication. However, I do feel a bit flushed right after it’s over and am fatigued for the remainder of the day. It takes a lot out of me physically. I can count on one hand the number of naps I’ve taken in my life (yes, even with a newborn!) but this last time, I felt so drained I not only fell asleep that afternoon but I stayed in bed all day which is very unlike me. I was told that it takes your body up to 6 months to accept the drug and reactions are possible anytime in that period. I’m hopeful that things continue to go well and this drug is an effective medication that will halt my condition from progressing.
July 24, 2016 at 8:44 pm
Sad you have to go through this.
July 25, 2016 at 10:01 am
Only makes you stronger!!
July 24, 2016 at 10:55 pm
I just had my 5th infusion last Monday. On my 4th my face got red and my throat started to itch 10 minutes into the infusion. Medicine hit me like a ton of bricks with 3 prior infusions of smooth sailing. My jaw and thumb had pain for about a day or so after. For my 5th infusion Monday I had Benadryl, steroids, something else to prevent the same reaction. Nurse didn’t let me wait 30 minutes after she just started infusion right away.5 minutes in may face felt hot but wasn’t red, and it felt like a brick on my chest. They stopped then restarted infusion and all was good. After both hands and neck hurt. Doctor says joint pain not a side effect and of pain is tolerable its fine. Only symptom is residual color vision messed up after optic neuritis in December.
July 25, 2016 at 10:05 am
Oh wow! How scary. Did they stop the infusion when you were feeling bad? What did they give you/how long until you were okay? I’m so worried that will happen and then I won’t be able to care for my little baby.
July 25, 2016 at 10:17 am
Yes the first time they stopped for 15 minutes and gave me Benadryl in ghe iv then continued no problem. Second time I had the Benadryl and steroids so they unplugged the iv and within a few minutes I was fine. We waited 15 minutes then restarted no problem. It is not an allergic reaction. The nurse did not wait 30 minutes before giving me the Benadryl to start the tysabri. She did it then started. It needed time to kick in… Second time my face wasn’t red, my Bp didn’t go up, and throat didn’t tingle. Now my infusion time is set as a 2.5 hour block to give the right amount of time. Infusion is also given slower. It always hits me the first few minutes like a ton of bricks it’s scary but then smooth sailing. I was fine first 3 times. I think medicine is starting to just build up in my system. You have to be your own advocate next time I’m going to be very specific and tell them I’m sitting here for 30/40 mins before you start infusion. Even nurse said maybe it wasn’t enough time. Hospitals are a business too… Don’t care if I need to sit in the hallway to finish.
July 25, 2016 at 8:30 am
You’re amazing, Angie! You’re strength and network of support are truly incredible.
July 25, 2016 at 10:01 am
So nice of you to say, thank you! Lucky to have so much support indeed 🙂
July 25, 2016 at 12:45 pm
After my ruptured brain aneurysm and the residual motor function/balance issues, it’s been hard to accept myself as ‘disabled’ in any way because I have always felt extraordinarily ‘able.’ I’m sure it is very similar with you and your MS journey–you just don’t want to put yourself in the ‘disabled’ category. I have come to accept my limitations, but I think of myself as very competent–but with a few challenges. Everybody has something that challenges them–but I still consider myself strong, able, self sufficient, and an active contributor to the world. That doesn’t feel ‘disabling’–but powerful. From what I read, your MS has only made you stronger and more compassionate, and that will surely mean you have even more to give the world from this newfound ‘strength’.
July 25, 2016 at 8:10 pm
Laura, thank you so much for your kind and thoughtful response.. You’re the epitome of strength and have overcome so much. I can only hope to also have the same optimism and outlook as well. I’ve tried to make this diagnosis into something positive – both for myself and to possibly help others – but occasionally I feel weak and defeated like everyone else. But then I wake up and it’s a new day 🙂 thanks for the words of encouragement